Letters

Physical dependence on zopiclone

BMJ 1998; 317 doi: http://dx.doi.org/10.1136/bmj.317.7151.146 (Published 11 July 1998) Cite this as: BMJ 1998;317:146

Prescribing this drug to addicts may give rise to iatrogenic drug misuse

  1. Sudip Sikdar, Specialist registrar in psychiatry
  1. Ferndale Unit, Fazakerley Hospital, Liverpool L9 7AL
  2. West London Healthcare NHS Trust, St Bernards Hospital, Southall, Middlesex UB1 3EU

    EDITOR—I was interested to read Jones and Sullivan's report on dependence on zopiclone1 because Ruben and I had earlier reported six cases of misuse of zopiclone among polydrug users in Liverpool.2 The average daily dose of zopiclone was 105 mg (range 90-380 mg) and the average duration of use 10 months (6-24 months). All the patients initially used the drug for sleeping but later developed tolerance to its sedative property. Common daytime side effects reported were drowsiness, dry mouth, nausea, ataxia, and psychomotor slowing. The main withdrawal symptoms reported were rebound insomnia, a feeling of being edgy, and a strong craving 6-8 hours after the last dose. This led to self treatment to obtain relief from the withdrawal symptoms. None of the patients injected the drug, primarily because they did not know that it could be injected. All the patients were previous misusers of temazepam and preferred zopiclone because it did not cause amnesia as temazepam did. Two patients even forged prescriptions to obtain the drug.

    Worryingly, all the patients admitted to knowing many other addicts who were misusing zopiclone and said that it was growing in popularity among addicts as a safe and strong sedative. The misuse of zopiclone is yet another example of iatrogenic misuse of a drug marketed enthusiastically by its manufacturers as a non-addictive substitute, as has been reported for carisoprodol3 and buprenorphine.4 Zopiclone is being prescribed as a sedative freely by both general practitioners and psychiatrists. Awareness of its potential for misuse needs to spread, and caution needs to be exercised in its prescription.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.

    Risk of dependence may be greater in those with dependent personalities

    1. Oyedeji Ayonrinde, Research registrar in psychiatry,
    2. Elizabeth Sampson, Registrar in psychiatry
    1. Ferndale Unit, Fazakerley Hospital, Liverpool L9 7AL
    2. West London Healthcare NHS Trust, St Bernards Hospital, Southall, Middlesex UB1 3EU

      EDITOR—Jones and Sullivan report the potential of zopiclone to give rise to dependence.1 The risk of dependence (physical and psychological) may be greater in those with dependent personalities. Our series highlights this possible association.

      Case 1—A 60 year old woman with schizophrenia and a history of dependence on temazepam and slimming tablets was admitted for alcohol detoxification. Zopiclone 7.5 mg was prescribed for insomnia with good effect. At follow up she had remained abstinent from alcohol but complained of anxiety, with tremors, palpitations, and apprehension, which were relieved by 22.5 mg zopiclone daily.

      Case 2—A 40 year old man admitted with recurrent depression and a dependent personality was prescribed zopiclone 15 mg at night for insomnia. After discharge he reported an increase in his symptoms of anxiety, which were relieved if he took 15 mg zopiclone every morning; his symptoms worsened when the drug was not available. Three days after zopiclone was stopped he was readmitted with extreme anxiety, insomnia, and panic attacks.

      Case 3—This 71 year old woman had a 45 year history of hospital admissions for depression. During the latest five month admission she received zopiclone 7.5 mg (subsequently increased to 15 mg) at night for insomnia. After a review of her drug treatment when this was stopped she reported severe insomnia, feeling very anxious, difficulty in breathing, and palpitations. She also threatened to end her life if the drug was not reinstated.

      Although in each case zopiclone was initially prescribed for insomnia, the patients adjusted their doses themselves to relieve symptoms of anxiety during the day. When zopiclone was stopped they experienced withdrawal symptoms: tremors, palpitations, panic attacks, and rebound insomnia.

      These cases suggest physical and psychological dependence to zopiclone in patients of different age, sex, and diagnosis. In common was the fact that they had dependent personalities. Although personality may increase the risk of psychological dependence,2 it would not fully explain physical symptoms. 1 3 As zopiclone has some anxiolytic effect we suggest that cautious assessment is required, noting anxiety and personality, before it is prescribed. Short term use with adequate monitoring may also reduce the likelihood of dependence.

      References

      1. 1.
      2. 2.
      3. 3.